Paxil (paroxetine) is an antidepressant that belongs to a class of drugs known as selective serotonin reuptake inhibitors (SSRIs). Abruptly discontinuing this medication (or quitting "cold-turkey") can cause withdrawal symptoms.
Withdrawal symptoms due to Paxil may vary in every person. Although some may experience more severe withdrawal symptoms and require professional medical attention, most people develop mild symptoms that often resolve by itself even without treatment.
Some of the more common physiologic symptoms of Paxil withdrawal include the following:
- Electric shock-like sensations that are often described as "brian zaps", "brain shivers" and "cranial zings".
- Agitation and unexplained anger
- Burning or tingling sensation
Aside from physiologic withdrawal symptoms of Paxil, it can also cause psychological symptoms that include:
- Panic attacks
- Uncontrollable moods
- Suicidal ideations
- Aggressive thoughts and actions
Take note that, all central nervous system-active drugs, including SSRIs, can be habit-forming and even addictive. In the case of Paxil, withdrawal symptoms can last longer and more severe compared to other antidepressant drugs. This is because of the shorter half life of paroxetine. A medication’s half life indicates how long the compounds stay in the blood. It is thought that medications with shorter half life have stronger effect and possibly more severe withdrawal symptoms. Because of the potentially serious withdrawal symptoms, people taking Paxil should never terminate treatment to avoid potential problems.
A potentially serious withdrawal symptom due to Paxil is a condition called akathisia. This condition is characterized by the severe motor restlessness and agitation. In some patients, this condition can be accompanied by aggressive thoughts and suicidal ideation. Many healthcare providers link akathisia with SSRI related suicides.
The duration of Paxil withdrawal symptoms may vary depending on the amount of drug taken. For some patients, withdrawal symptoms can last for several days or even up weeks. Prompt treatment is essential in the effective management of withdrawal symptoms and in preventing possible complications.
Managing Paxil Withdrawal
To manage symptoms of withdrawal, healthcare providers would often recommend giving the patient the previous dose of Paxil. Usually, symptoms improve once treatment is restarted. Healthcare providers may also prescribe certain medications to manage disturbing symptoms.
Significant others should monitor for any signs of increased suicidal intentions or aggressive behaviors. A healthcare provider should be contacted immediately in case of worsening suicidal thinking.
Preventing Paxil Withdrawal Symptoms
Patients taking Paxil (paroxetine) should never discontinue treatment without consulting their healthcare provider.
Normally, your healthcare provider will slowly wean you off the drug before completely stopping treatment. Discuss with your healthcare provider the gradual weaning plan or guide and follow it properly to reduce the chances of withdrawal. Sometimes, withdrawal symptoms are mistaken as exacerbation of depression symptoms. If this is your case, your healthcare provider may recommend restarting the treatment.